NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 24, 7:13 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 24, 7:13 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
813 PM EDT Mon Sep 24 2018
.UPDATE...
Issued at 805 PM EDT MON SEP 24 2018
Hourly grids have been updated based on recent radar and
observation trends. No changes have been made to pops at this
point as areas of showers continue to progress across the region.
Some heavier returns the remnants of thunderstorms in middle TN
continue to move northeast across the Cumberland Plateau of TN and
into the Lake Cumberland Region. Otherwise, rain rates have
slackened across much of the area. Showers will continue to work
across the area at times, with the current activity working across
the region over the next few hours and shifting east as a warm
front moves across the area and the region begins to get into the
warm sector. Additional development of stronger showers overnight
should mainly be focused over western KY.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 410 PM EDT MON SEP 24 2018
After collaboration with neighboring WFOs earlier today extended
the flash flood watch through 2 PM on Wednesday and expanded the
watch to include a few more counties in the southeast. The watch
lines up fairly well with the WPC Day 2 excessive rainfall
outlook. Even though the WPC Day 3 Outlook does not outlook our
area for Wednesday, we decided to carry the watch until 18Z
Wednesday since a cold front will be pushing across the area on
Wednesday and this expiration time also matches up with WFO
Louisville.
Radar shows showers continuing to train across the western part of
the forecast area. Maximum rainfall amounts in the past 12 hours
have been under 1 inch based on IFLOWS and the KY Mesonet. However
rain rates may increase early this evening as a low level jet of
30 to 40 knots develops across the western part of the forecast
area, and upper level divergence increases in the right entrance
region of an upper level jet streak over the upper OH valley and
eastern Great Lakes. Precipitable water remains between 1.5 and 2
inches so heavy rain remains a concern.
A nearly stationary front which is just southwest of the forecast
area will eventually pull northeast, and we should be in the warm
sector by Tuesday afternoon. This will result in a much more
unstable environment than today, with MU cape increasing to
around 2000 J/Kg. Tuesday afternoon should see a better chance of
thunderstorms than today, and with precipitable water remaining
close to 2 inches we could see heavier rainfall rates than we saw
today.
Tuesday night will see pooling of precipitable water values in
excess of 2 inches ahead of an approaching cold front so the
heavy rain threat continues, especially if thunderstorms can
develop and linger into the night. With shear gradually increasing
the threat for isolated strong to severe storms will also
increase, mainly in the northwestern part of the forecast area.
However atmospheric instability will decrease Tuesday night even
as the cold front approaches. Would not be surprised to see
thunderstorms producing severe weather to the northwest of the
forecast area, but with the storms decreasing in intensity as they
approach our forecast area Tuesday night.
.LONG TERM...(Wednesday through Monday)
Issued at 410 PM EDT MON SEP 24 2018
Heavy rain will remain a concern early Wednesday with high
precipitable water around 2 inches pooled right ahead of the
approaching cold front. At 12Z Wednesday the cold front should be
right on the doorstep of the forecast area and then move across
the area during the day. The northern part of the forecast area
remains in a marginal risk for severe storms on the Day
3/Wednesday SPC Convective Outlook. However the severe threat
will depend on whether we can realize enough destabilization
before frontal passage. With the continuing threat of
thunderstorms, and a marginal risk of severe weather until frontal
passage, we also have the continued risk of heavy rain. As such
the flash flood watch was extended to 18Z Wednesday.
With upper troughing developing over the central to eastern U.S.
the front will get pushed southeast of our area. However the front
will stall as the upper level ridging over the western Atlantic,
which has been a persistent feature for the past several weeks,
builds west across the southeastern United States during the
latter part of the week and especially into the weekend. With the
passage of the cold front on Wednesday a period of more fall like
weather will set in, with cooler temperatures and lower dewpoints.
However as the southern U.S. upper level ridge builds over the
weekend, and heights begin to rise across our area, we'll see a
warming trend late in the forecast period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
ISSUED AT 813 PM EDT MON SEP 24 2018
A warm front will continue to push slowly northeast across the
area tonight. This will lead to an initial round of showers
during the first 3 to 6 hours of the period. Some MVFR is possible
during this. However, a relative lull should follow with mainly
VFR although there should be a few areas of MVFR fog or low clouds
between 6Z and 15Z. A general diurnal increase in convection is
expected thereafter with some brief MVFR anticipated although
most locations should experience prevailing VFR Vis and Cigs from
15Z Tue through the end of the period. It still appears that late
tonight LLWS will also develop over the western part of the
forecast area, with LLWS being included in the TAFs at SME and
SYM.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for KYZ044-050>052-
058>060-068-069-079-080-083>086-104-106>109-111-112-114-116-119.
&&
UPDATE...JP
SHORT TERM...SBH
LONG TERM...SBH
AVIATION...JP
Hazardous weather outlook, Sep 24, 2:12 PM EST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
312 PM EDT Mon Sep 24 2018
KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>109-111-
112-114-116-119-251200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Elliott-Morgan-
Johnson-Wolfe-Magoffin-Lee-Breathitt-Owsley-Clay-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Sandy Hook,
West Liberty, Paintsville, Campton, Salyersville, Beattyville,
Jackson, Booneville, Manchester, and Inez
312 PM EDT Mon Sep 24 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Periods of showers and thunderstorms could lead to heavy rainfall
and flooding tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible at times from Tuesday through
Wednesday. Some of the storms could produce heavy rainfall, with
a few storms also capable of producing strong winds and hail. The
greatest threat remains flooding, with flooding of creeks and
streams being possible through Wednesday. The greatest threat for
river flooding will be along the Red River.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of flooding.
KYZ087-088-110-113-115-117-118-120-251200-
Bell-Harlan-Floyd-Knott-Perry-Leslie-Letcher-Pike-
Including the cities of Middlesboro, Pineville, Cumberland,
Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard,
Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
312 PM EDT Mon Sep 24 2018
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Periods of showers and thunderstorms could lead to heavy rainfall
and localized flooding tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible at times from Tuesday through
Wednesday. A few of the storms could produce heavy rainfall and
localized flooding, along with strong winds and hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Tuesday and Wednesday.
SBH